Missouri, 2003Damaging Wind in Missouri, August 22, 2003
August 22, 2003 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 1:57 PM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 1:57 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT FRI AUG 22 2003
MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE
TEMPERATURE FORECAST FOR THE NEXT WEEK.
LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF
KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO
TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG.
THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING
THIS FORECAST.
CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE
TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A
CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF
DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS
EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT
DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM.
AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR
WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND
SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN
THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE
PAST FEW DAYS.
THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S
ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE
LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT
SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE
WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO
SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK.
MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT...
HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND...
THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK.
.PAH...NONE.
PRESLEY
Hazardous weather outlook, Aug 22, 11:15 AM CST, 8 hours 55 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON.
WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES
BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST
READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST
KENTUCKY LATER THIS AFTERNOON.
A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY
AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN
KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL
TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND
EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION
LATER TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS
ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
RJP
In the hours before
Local storm report, Aug 22, 5:21 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM BEECH GROVE KY 1.00 INCH HAIL
08/22/03 MCLEAN REPORTED BY TRAINED
SPOTTERS.
0437 PM DIXON KY WIND DAMAGE
08/22/03 WEBSTER A FEW TREES DOWN.
REPORTED BY CENTRAL
DISPATCH.
0501 PM 5W MADISONVILLE KY WIND DAMAGE
08/22/03 HOPKINS SEVERAL TREES DOWN.
REPORTED BY HOPKINS
COUNTY EOC.
0515 PM DRAKESBORO KY WIND DAMAGE
08/22/03 MUHLENBERG A FEW TREES DOWN.
REPORTED BY TRAINED
STORM
SPOTTER.
0540 PM GREENVILLE KY WIND DAMAGE
08/22/03 MUHLENBERG A FEW TREES DOWN.
REPORTED BY TRAINED
STORM SPOTTER.
0545 PM MADISONVILLE KY WIND DAMAGE
08/22/03 HOPKINS A FEW TREES DOWN.
REPORTED BY HOPKINS
COUNTY EOC.Local storm report, Aug 22, 5:51 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 3NE KUTTAWA KY 0.75 INCH HAIL
08/22/03 LYON REPORTED BY COUNTY EMA.Local storm report, Aug 22, 6:26 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 5N ALLEGRE KY WIND DAMAGE
08/22/03 TODD A FEW TREES DOWN.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 6:28 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM CANTON KY 1.00 INCH HAIL
08/22/03 TRIGG REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 22, 7:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM MAYFIELD KY WIND DAMAGE
08/22/03 GRAVES NUMEROUS TREES DOWN FROM
MAYFIELD WEST TO FANCY
FARM ALONG HWY. 80.
REPORTED BY POLICE.Thunderstorm Wind, New Madrid
- When
- August 22, 8:10 PM CST to 8:20 PM CST
- Where
- New Madrid County, New Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.600, -89.533
A co-operative observer reported several trees down and winds of at least 60 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 22, 20032 deaths · 1 injured · $3.4 million · 80 kt wind · 48 events
- Hail and Lightning Strikes in North Carolina, August 22, 20031 death · $450,000 · 0.88 in hail · 4 events
- Damaging Winds in Tennessee, August 22, 2003$358,000 · 60 kt wind · 27 events
- Damaging Winds in Arizona, August 22, 2003$400,000 · 70 kt wind · 2 events
- Damaging Winds in Tennessee, August 22, 2003$153,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Kansas, August 22, 2003$200,000 · 1 in hail · 8 events
- Hail in Texas, August 22, 2003$250,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Massachusetts, August 22, 20032 injured · $60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 22, 2003$124,000 · 70 kt wind · 6 events
- Flash Flood in Florida, August 22, 2003$120,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 22, 2003$75,000 · 1.75 in hail · 9 events
- Damaging Wind in Utah, August 22, 2003$100,000 · 63 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379298.